Alabama, 2016

Drought in Alabama, October 25 to 31, 2016

October 25 to 31, 2016 · NWS HUN · 5 events in 5 counties and zones

The worst drought conditions are ongoing since the last major drought in 2007. With no appreciable rainfall in sight, conditions will further deteriorate, with the dry conditions complicating several factors, mainly that of farming and water conservation in the near future.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The worst drought conditions are ongoing since the last major drought in 2007. With no appreciable rainfall in sight, conditions will further deteriorate, with the dry conditions complicating several factors, mainly that of farming and water conservation in the near future.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 24, 11:07 PM CST, 53 minutes earlier.

Area forecast discussion, Oct 24, 11:07 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1207 AM CDT Tue Oct 25 2016

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 840 PM CDT Mon Oct 24 2016

A weak cold front is draped across the area from west to east just
south of the AL/TN border. This frontal boundary will continue to
drop south this evening. While surface winds have decoupled, VAD wind
profiler from KHTX is showing 10-15kt winds out of the N/NE. These
winds will help to advect some drier and slightly cooler air into the
region. Dewpoints are about 5 to 10 degrees above yesterdays values
at this time but should wind up near what we had yesterday
evening/overnight. With clear skies forecast tonight, expecting
slightly better radiational cooling and nudged temps down a degree or
two in the cooler locations of the area.

Lows overnight will be in the low to mid 40s with a few locations in
our TN counties dipping below the 40 degree mark. Will monitor the
trends to see if another update is needed.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 310 PM CDT Mon Oct 24 2016

Winds should veer quickly to the southeast on Tuesday. A rather large
diurnal rise in temps is expected again with 850 mb temps of 15-16C
equating to potential highs well into the 80s. We will go closer to
the warmer NAM values in the l-m80s. Southerly flow Tuesday Night
should allow warm advection to offset radiational cooling a bit more.
So going with lows slightly above guidance in the west, but going a
bit cooler than guidance in our typical drainage cooling valleys in
our east.

Wednesday should be another warm one, although MOS is dropping back
max temps a bit due to abundant ci/cs indicated in the models. I'm
the skeptic and will go on the warm side again given a combination of
several ongoing factors including increasing southwest flow, dry
soils, and persistence forecast.

.LONG TERM...(Wednesday night through Sunday)
Issued at 310 PM CDT Mon Oct 24 2016

An upper level disturbance will continue to move eastward from
Missouri and the central Great Lakes region towards the Tennessee
Valley on Wednesday morning. The southern extent of the energy with
this system will remain over Tennessee northward into Illinois
through Wednesday afternoon. However, low level (especially 925 mb
winds) will strengthen significantly Wednesday night into Thursday
morning, as the upper level disturbance pushes through northern
Alabama. At this point, although wet-bulb temperatures lower
significantly, surface based instability is too meager for more than
isolated showers/thunderstorms. Not expecting any stronger storms
Wednesday night given nominal shear and weak instability. The big
question is how much shower/thunderstorm activity we have on
Thursday. Synoptic models show that the surface front associated with
this disturbance hangs back a bit further west of the upper level
trough axis. These models continue to forecast around 1500 J/kg (NAM
even more) developing during the morning and early afternoon hours on
Thursday. The lagging of the surface front puts it somewhere over
northeastern Alabama. Given very low wet-bulb temperatures ~ 7500 ft,
if convection occurs some strong storms could develop if they can
overcome a developing CAP aloft just above 700 mb. The main threat
with these would be small hail. Winds may need to be raised on
future shifts for Wednesday night into Thursday due to the strength
of the 925 mb jet.

Although, some drier and cooler air will move into the area via
northwesterly flow, there is not strong colder air advection that
occurs over the area Friday into Saturday. Temperatures should drop
off behind the front back into the upper 70s to lower 80s as a
result. Models hint at another dry front approaching the area over
the weekend, but are in fairly large disagreement about the strength
of low level cold air advection with this feature. Thus went with
Superblend for Saturday night into Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1207 AM CDT Tue Oct 25 2016

VFR conditions are forecast through the period. A weak frontal
boundary is pushing south through the area and winds will favor a
northerly direction with speeds remaining below 5kts. By late Tuesday
morning winds become more easterly.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Stumpf
SHORT TERM...17
LONG TERM...KTW
AVIATION...Stumpf

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Oct 24, 2:20 PM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 PM CDT MON OCT 24 2016

ALZ001>010-016-TNZ076-096-097-251100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
320 PM CDT MON OCT 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

LOW THUNDERSTORM CHANCES RETURN WEDNESDAY NIGHT AS A WEAK COLD FRONT
APPROACHES FROM THE WEST. LINGERING STORMS ALONG AND EAST OF THE
INTERSTATE 65 CORRIDOR WILL THEN TAPER OFF DURING THE DAY THURSDAY AS
THE FRONT EXITS THE AREA TO THE EAST. A FEW STRONG STORMS CAPABLE OF
SMALL HAIL ARE POSSIBLE LATE WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Colbert

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Colbert forecast zone
Reported by
Drought Monitor
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Extreme Drought (D3) Conditions present in Colbert County.

Drought, Franklin

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Extreme Drought (D3) Conditions present in Franklin County.

Drought, Limestone

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Drought Monitor
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Extreme Drought (D3) Conditions present in Limestone County.

Drought, Lawrence

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Extreme Drought (D3) Conditions present in Lawrence County.

Drought, Cullman

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cullman forecast zone
Reported by
Drought Monitor
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Extreme Drought (D3) Conditions present in Cullman County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660227, 660228, 660229, 660230, 660231.